Format

Send to

Choose Destination
CEN Case Rep. 2019 Feb;8(1):31-37. doi: 10.1007/s13730-018-0359-5. Epub 2018 Aug 22.

Severe hypermagnesemia induced by magnesium oxide ingestion: a case series.

Author information

1
Department of Internal Medicine, Kidney Center, Shinrakuen Hospital, 3-3-11 Shindoriminami, Nishi-ku, Niigata, Niigata, 950-2087, Japan. h-yamaguchi-10024@med.niigata-u.ac.jp.
2
Division of Clinical Nephrology and Rheumatology, Niigata University Graduate School of Medical and Dental Sciences, 1-757 Asahimachi-dori, Chuo-ku, Niigata, Niigata, 951-8510, Japan. h-yamaguchi-10024@med.niigata-u.ac.jp.
3
Department of Internal Medicine, Kidney Center, Shinrakuen Hospital, 3-3-11 Shindoriminami, Nishi-ku, Niigata, Niigata, 950-2087, Japan.
4
Division of Clinical Nephrology and Rheumatology, Niigata University Graduate School of Medical and Dental Sciences, 1-757 Asahimachi-dori, Chuo-ku, Niigata, Niigata, 951-8510, Japan.

Abstract

Hypermagnesemia is generally considered an exceptional iatrogenic condition usually caused by magnesium-containing cathartics. In particular, this condition often develops when magnesium-containing cathartics are administered to elderly patients with renal insufficiency or bowel movement dysfunction. Although magnesium oxide (MgO) is widely prescribed as a laxative, serum magnesium concentration has not been examined in most cases. In this report, we present the cases of four elderly patients with constipation and symptomatic hypermagnesemia caused by MgO ingestion, one of which had a lethal course. All of the patients were older than 65 years and with renal dysfunction. In addition, they had difficulties in expressing their symptoms because of cerebrovascular events or dementia. These cases suggest that hypermagnesemia caused by magnesium-containing cathartics is more likely to develop than previously recognized and that physicians should be aware that patients with chronic kidney disease and the elderly are at risk of hypermagnesemia on magnesium administration. We recommend serum magnesium monitoring for high-risk patients after initial prescription or dose increase.

KEYWORDS:

Cathartic; Chronic kidney disease; Constipation; Hypermagnesemia; Magnesium oxide

PMID:
30136128
PMCID:
PMC6361089
DOI:
10.1007/s13730-018-0359-5
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Springer Icon for PubMed Central
Loading ...
Support Center